Kansas, 2022Drought in Kansas, April 19 to 30, 2022
April 19 to 30, 2022 · NWS GLD · 3 events in 3 counties and zones
During the month the drought status worsened for Logan, Wichita and Gove counties. Up to two inches of precipitation occurred, with the highest amounts in Gove County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month the drought status worsened for Logan, Wichita and Gove counties. Up to two inches of precipitation occurred, with the highest amounts in Gove County. This was a departure of a half inch above to two inches below the normal precipitation amounts of half an inch to three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 18, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 18, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1046 PM MDT Mon Apr 18 2022
.SHORT TERM...(This evening through Tuesday Night)
Issued at 141 PM MDT Mon Apr 18 2022
As of 2 pm CDT...1 pm MDT...mostly clear skies were observed across
the entire Tri-State Region. Temperatures have climbed into the low
to mid 50s. Winds were light and variable east of Highway 83, and
from the south at 5 to 15 mph, with some sporadic gusts to 20-25 mph
west of Highway 83. At the surface, a large surface high was
centered from roughly the Dakotas down towards eastern
Oklahoma/western Arkansas. An area of low pressure was beginning to
develop in lee of the Rockies, and in combination with being on the
periphery of the departing surface high pressure to the east, winds
have swung around to the southeast with moisture return beginning.
Aloft, the region was currently in northwest flow aloft as a weak
ridge of high pressure was located just west, over the Rockies. An
upper level low is located off the Washington coast.
For this afternoon into tonight, moisture flow will continue within
southeast...and eventually south...winds. As this happens, am
thinking that stratus should develop over western Kansas, moving
north into the region from the south. Am somewhat uncertain on where
exactly stratus formation is anticipated in terms of how far west it
will form. Current forecast expects the stratus to remain east of
the Colorado border. In addition, south winds should stay breezy
tonight as some winds might continue to mix down from a strong low
level jet aloft. Clouds, moisture advection, and winds should keep
low temperatures from falling off like previous nights, so the
forecast calls for lows in the mid to upper 40s.
For tomorrow, a dryline over Colorado should surge east, ending up
around a line from Trenton, NE to Oakley, KS. East of the dryline,
anticipate breezy/windy conditions with winds from the south at 20
to 30 mph, gusting 40 mph. In addition, cloud cover should persist
after the morning's stratus development. This should result in
cooler high temperatures, only in the 60s. Along and behind the
dryline, expect gusty south winds in the morning to become much
lighter west winds during the afternoon after the dryline passes.
Clouds will clear out as well, and with the dry air in place,
temperatures should soar into the low 80s.
During the evening and overnight hours, forecast models are trying
to produce some precipitation mainly northeast of a line from
Benkelman, NE to Gove, KS. However, forecast soundings aren't very
impressive as there is a cap/elevated mixed layer that should
prevent any development over our area. Therefore, decided it was
best not to put any precipitation chances into the forecast at this
time.
.LONG TERM...(Wednesday through Monday)
Issued at 355 PM MDT Mon Apr 18 2022
Wed-Thu: In this period.. long range guidance continues to
indicate that the primary belt of mid-latitude westerlies -- and
majority of shortwave energy -- will be relegated to higher
latitudes (> 40N).. and that the Tri-State area will be firmly
situated on the anticyclonic shear side of the jet. With this in
mind.. dry conditions and above normal temperatures are
anticipated.
Fri-Sat: A large upper level low -- presently situated near the
central Aleutian Islands in the northern Pacific (54N/166W) --
will track southeast toward the PAC NW this week.. briefly
stalling ~500 mi west of Vancouver Island (Wed night) before
moving ashore the Pacific Coast as a full-latitude trough on Thu.
Long range guidance is in relatively good agreement that the
aforementioned wave will track eastward from the Pacific Coast
(Thu) to the Intermountain West/Rockies (Fri) -- fostering the
development of a robust (980-987 mb) mid-latitude cyclone in the
lee of the central Rockies (Fri). 12Z operational runs of the
GFS/ECMWF suggest that the aforementioned cyclone will take a
rather unconventional track.. progressing N-NNE toward the Dakotas
late Fri into Sat. Such a track.. progressing from south-to-north
in lieu of west-to-east.. would result in atypical height/mslp
tendencies for the Tri-State area -- e.g. rapid height/pressure
falls at the onset of cyclogenesis would be followed by near-
neutral or gradual height/pressure rises. This pattern of
cyclogenesis, in of itself, reduces forecast confidence (w/regard
to forecast specifics/details).. and.. given that the primary
wave/upper low will undergo a relatively complex evolution prior
to moving ashore the Pacific Coast -- interacting with multiple
waves as it temporarily stalls west of Vancouver Island -- the
aforementioned cyclone pattern/track, itself, is less than
certain. Uncertainties aside, in such a pattern -- high-impact
weather (of some variety) is anticipated. At this time, strong
winds and associated hazards (e.g. dangerous fire weather, blowing
dust) appear to be the most likely hazards. While severe
convection is apt to accompany this system, meaningful details
cannot yet be ascertained with confidence.
Sun-Mon: With troughing aloft over the central CONUS.. one would
expect cooler temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1046 PM MDT Mon Apr 18 2022
A mix of mid/high clouds is expected with VFR conditions during
the forecast period. Low chance for stratus to develop overnight,
so have left out at this time.
Winds for KGLD, south-southeast 15-25kts through 14z Tuesday,
then 25-35kts. By 21z, south-southwest around 15-30kts
diminishing to 10-15kts by 00z Wednesday. LLWS 06z-14z Tuesday
180@50kts.
Winds for KMCK, southeast around 15kts through 14z Tuesday, then
south-southeast 15-30kts. LLWS 08z-14z Tuesday 170@40kts and
again from 14z Tuesday to 02z Wednesday 180?@50kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ001-013-027.
CO...Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ252>254.
NE...Fire Weather Watch from Tuesday morning through Tuesday evening
for NEZ079.
&&
SHORT TERM...RRH
LONG TERM...VINCENT
AVIATION...JNHazardous weather outlook, Apr 18, 6:31 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
631 PM MDT Mon Apr 18 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
631 PM MDT Mon Apr 18 2022 /731 PM CDT Mon Apr 18 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Tuesday afternoon, a Fire Weather Watch has been issued for Eastern
Colorado, far Northwestern Kansas and Dundy county in Southwestern
Nebraska. A combination of low relative humidity in the low teens
and southerly winds gusting 25 to 35 mph is possible in the watch
area.
Wednesday afternoon, elevated fire weather conditions are expected
for the entire Tri-State area.
Friday afternoon, strong winds and critical fire weather conditions
are expected for the entire Tri-State area. There is also low to
medium confidence in reduced visibilities due to blowing dust. There
is also a chance for strong to severe thunderstorms east of Highway
83 during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Drought, Logan
- When
- April 19, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Precipitation amounts for the county ranged from 0.25-1.50, with the highest amounts in the east half of the county. This was half an inch above to two inches below the normal precipitation amounts of 1.50-2.00.
Drought, Wichita
- When
- April 19, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Precipitation amounts for the county ranged from 0.10-2.00, with the highest amounts in the north half of the county. This was half an inch above to two inches below the normal precipitation amounts of 0.50-2.00.
Drought, Gove
- When
- April 19, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Gove forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Precipitation amounts for the county ranged from 0.50-2.00, with the highest amounts in the north half of the county. This was half an inch above to two inches below the normal precipitation amounts of 1.50-3.00.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, April 19 to 30, 2022$25 million · 56 kt wind · 5 events
- Winter Weather in Vermont, April 19, 2022$520,000 · 10 events
- Winter Storm and Winter Weather in New York, April 19, 2022$275,000 · 6 events
- High Wind and Strong Wind in Massachusetts, April 19, 2022$26,000 · 60 kt wind · 9 events
- High Wind in Montana, April 19, 202257 kt wind · 10 events
- Drought in South Dakota, April 19 to 30, 20226 events
- High Wind in California, April 19, 202270 kt wind · 6 events
- Marine High Wind in North Atlantic Coastal Waters, April 19, 202266 kt wind · 5 events
- Frost and Freeze in Missouri, April 19, 20225 events
- Drought in Nebraska, April 19 to 30, 20224 events
- Frost and Freeze in Illinois, April 19, 20224 events
- Coastal Flood and High Wind in Maine, April 19, 202252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020647, 1020648, 1020650.